MAGENT

Westley croup score: the five signs and their points (Westley 1978)

The Westley croup score adds points for five signs in a child with croup: level of consciousness, cyanosis, stridor, air entry and chest-wall retractions. The total runs from 0 to 17, and the signs that suggest a struggling child carry the most points. This Westley croup score calculator adds the points for the signs you've recorded.

Not a medical device. Not a diagnosis or dosing recommendation.

Use this calculator via API

What is the Westley croup score?

Westley, Cotton and Brooks described the score in a 1978 study of children with croup, as a way of recording the signs consistently. Consciousness and cyanosis carry large jumps (up to 5 points each), while stridor, air entry and retractions move in smaller steps.

Each sign is assessed by the caller. Magent doesn't examine anyone.

The Westley croup score formula

Westley = consciousness + cyanosis + stridor + air entry + retractions

consciousness  0 normal, 5 disoriented
cyanosis       0 none, 4 with agitation, 5 at rest
stridor        0 none, 1 with agitation, 2 at rest
air entry      0 normal, 1 decreased, 2 markedly decreased
retractions    0 none, 1 mild, 2 moderate, 3 severe

total 0 to 17

Exact expression the calculator uses:

Westley = consciousness + cyanosis + stridor + air_entry + retractions; max 17

Inputs

InputAllowed points
consciousness0 or 5
cyanosis0, 4 or 5
stridor0, 1 or 2
air_entry0, 1 or 2
retractions0, 1, 2 or 3

Each input is the point value itself, not a description.

How the calculation works

  1. Score each sign using the values above.
  2. Add the five.

The 1978 paper didn't define severity bands on the total, so the calculator returns the score and the points for each sign, with no band.

Worked examples

These use Magent's own expected values for the calculator.

Example 1: stridor and mild retractions with agitation

  1. Stridor with agitation 1, mild retractions 1, everything else 0.
  2. 1 + 1 = 2.
  3. Westley score 2.

Example 2: every sign at its highest

  1. Consciousness 5, cyanosis 5, stridor 2, air entry 2, retractions 3.
  2. 5 + 5 + 2 + 2 + 3 = 17.
  3. Westley score 17, the maximum.

Example 3: cyanosis with agitation alone

  1. Cyanosis with agitation 4, everything else 0.
  2. Westley score 4.

History of the Westley croup score

Westley, Cotton and Brooks published the score in the American Journal of Diseases of Children in 1978, in a double-blind study of children with croup. The point values the calculator uses come from that paper.

When it's used

When a child with croup is assessed and the signs are recorded in a consistent way, including repeat assessments over time.

Where it's used

Paediatric emergency departments, children's wards and croup research.

Who uses it

Paediatricians, emergency doctors, nurses and researchers. The calculator adds the points.

Limits of the calculation

  • The signs are judgements; two observers can score the same child differently.
  • The paper gave no bands for the total, and the calculator doesn't add any.
  • A score isn't a finding of croup or any other cause of stridor, and the calculator gives no advice about care.
  • This page doesn't say what a score means for a particular child.

Clinical decisions belong to a qualified clinician who knows the patient.

Glossary

  • Croup: swelling of the upper airway in children, with a barking cough.
  • Stridor: a harsh noise when breathing in.
  • Retractions: the chest wall pulling in with each breath.
  • Cyanosis: a blue tinge to the skin or lips.

Common mistakes

  • Entering 1 to 3 for consciousness or cyanosis. Consciousness is 0 or 5; cyanosis is 0, 4 or 5.
  • Expecting a severity band. The calculator returns the total and the per-sign points, without a band.
  • Scoring stridor at rest as 1. At rest is 2; with agitation is 1.

Source

Frequently asked questions

How is the Westley croup score calculated?

Add the points for consciousness (0 or 5), cyanosis (0, 4 or 5), stridor (0 to 2), air entry (0 to 2) and retractions (0 to 3).

What is the maximum Westley score?

17.

Does the calculator say whether croup is mild or severe?

No. The 1978 paper didn't define bands for the total, so the calculator returns the score without one.

Can I enter cyanosis as 1?

No. Cyanosis is 0, 4 or 5.